MAUDE Adverse Event Report: SMITH & NEPHEW, INC. EMP 13 STEM PRIMARY HO; PROSTH, HIP, SEMI-CONSTRAINED, UNCEM, METAL/POLY, NON-POROUS, CALICUM-PHOSPHATE

SMITH & NEPHEW, INC. EMP 13 STEM PRIMARY HO; PROSTH, HIP, SEMI-CONSTRAINED, UNCEM, METAL/POLY, NON-POROUS, CALICUM-PHOSPHATE
Catalog Number 71291302
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Pain (1994)
Date of Event 07/02/2019
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the stem broke inside the patient.Patient complained of pain and the stem was revealed to be broken in x-ray.A revision surgery was performed due to this incident.
 
Additional Manufacturer Narrative
The associated complaint device was not returned.A clinical evaluation was conducted and the x-ray provided confirms the break and demonstrates lack of bony support of the stem at the greater trochanter likely due to stress shielding.This could have played a role in the eventual failure of the stem 9 years later.Based on the limited information provided and without the return of the device for evaluation the root cause of the reported broken stem cannot be confirmed.The impact to the patient beyond the revision cannot be concluded.Should additional information becomes available this issue can be re-elevated.No further clinical assessment is warranted at this time.A review of complaint history on the listed part revealed no prior complaints for the listed batch with the same failure mode.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.Without the actual product involved and/or device information, our investigation cannot proceed.If the device or new information is received in the future, this complaint can be re-opened.No further actions are being taken at this time.

Brand Name
EMP 13 STEM PRIMARY HO
Common Device Name
PROSTH, HIP, SEMI-CONSTRAINED, UNCEM, METAL/POLY, NON-POROUS, CALICUM-PHOSPHATE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key8834704
Report Number1020279-2019-02818
Device Sequence Number2877134
Product Code MEH
UDI-Device Identifier03596010561497
UDI-Public03596010561497
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K042127
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2010
Device Explanted Year2019
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/31/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number71291302
Device Lot Number10CM12688
Initial Date Received by Manufacturer 07/02/2019
Supplement Date Received by Manufacturer07/02/2019
Initial Report FDA Received Date07/28/2019
Supplement Report FDA Received Date10/31/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age65 YR
Patient Weight134